Impact of Antihypertensive Drug Use on Bone Mineral Density and Osteoporotic Fracture - From an Epidemiological Perspective
Naomi Masunari and Saeko Fujiwara
Affiliation: Department of Clinical Studies, Radiation Effects Research Foundation, 5-2 Hijiyama Park, Minami-ku, Hiroshima 732-0815, Japan.
Osteoporosis, a common disease today, has serious impacts on both patients and society, because prognosis can be complicated and therapy costly. It is therefore important to identify risk factors for osteoporosis to ensure the prevention and early detection. Adjustment of confounding factors is important for accurate evaluation of risk factors. In societies with long average life spans, the number of people with multiple chronic diseases has increased in recent years, resulting in many reports of secondary osteoporosis caused by medication. In this report, we aim to review the possibility that antihypertensive drugs impact osteoporosis by investigating epidemiological research results. As a search strategy, PubMed has been searched using the keywords “osteoporosis,” “bone mineral density,” “fracture,” “hypertension,” and “drug-induced” in April 2009. The abstracts have been screened and epidemiological studies have been included. In addition, the authors have also screened reference lists of relevant papers. The results of the present review seem to suggest the possibility that thiazide diuretics and β-blockers have positive effects on bone, whereas loop diuretics appear to have adverse effects. In examining effects of drugs on bone, detailed review is necessary on the duration, time since suspension of use, and quantity of drugs used. This review summarizes the impact of antihypertensive drug on bone mineral density and recent patents for the treatment of osteoporosis.
Keywords: Bone mineral density, osteoporotic fracture, drug use, medication, antihypertensive, beta-blocker, thiazide diuretics, loop diuretics, angiotensin converting enzyme inhibitor, calcium channel blocker, epidemiology
Rights & PermissionsPrintExport